Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2003, 2:58 PM MDT for Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 30, 2003, 3:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 96 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS55 KBOU 302058 SVRBOU COC123-302145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 258 PM MDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF NEW RAYMER...OR ABOUT 30 MILES WEST OF STERLING...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW RAYMER AND STONEHAM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4086 10396 4054 10395 4053 10360 4087 10358 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:50 PM MDT, 8 minutes earlier.
Area forecast discussion, Jul 30, 2:50 PM MDT, 8 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT WED JUL 30 2003 SHORT TERM DISCUSSION: UPR RIDGE WILL BE OVER UT/NV WITH A MDT NWLY FLOW ALF OVR CO. ISOLD TS CONTINUE TO MOVE OFF THE FOOTHILLS SO WILL MAINTAIN THIS TREND INTO THE EVENING. STRONGEST CELLS OVR NRN WELD COUNTY THIS AFTN. SOME LIFT ALF THIS AFTN AS 250 POT VORTICITY LOBE MOVES ACRS THE CWA. ENUF SHEAR TO SUPPORT A SVR CELL OR TWO. WL ADD ISOLD POPS TO RMNDR OF THE NERN PLAINS THIS EVENING WITH ACTIVITY TAPERING OFF AFT 03Z AS LOBE SHIFTS TO THE E. AS FOR THURSDAY...OVERALL PATTERN IS THE SAME ALF HOWEVER LOWER LEVELS ARE STILL PROGGED TO BE DRIER. MDLS DO BRING A WEAK SHORT WAVE ACRS THE NERN CORNER OF THE STATE AROUND 00Z FRIDAY. WEAK LIFT FM THIS COUPLED AND ITS ASSOCIATED FRONT. BEST POTENTIAL FOR T-STORMS WILL BE OVR ZONES 48>51...WHERE LOW LVL THETA-E MSTR RESIDES. ELSEWHERE ...LOW LVLS TOO DRY ALTHO THERE SHUD BE JUST ENUF MID LVL MSTR FOR ISOLD HIGH BASED CONVECTION...MORE WIND THAN RAINFALL. INTERACTIVE SOUNDING RANGE FM CAPES AROUND 2000 J/KG THURSDAY AFTN FOR FAR NERN ZONES WITH CAPES AROUND 1000 J/KG ALG THE URBAN CORRIDOR. COOPER LONG TERM DISCUSSION: GRIDS KEEP THE NORTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA THROUGH FRIDAY NIGHT. THE UPPER RIDGE CENTER IS PROGGED TO STAY AROUND THE FOUR CORNERS AREA. GRIDS SHOW THE JET LEVEL FLOW IN THE 50 TO 75 KNOT RANGE THURSDAY NIGHT INTO SATURDAY MORNING...WITH A JET MAX OVER THE FAR NORTHEAST CORNER. BY SATURDAY...THE UPPER RIDGE IS PROGGED TO MOVE EASTWARD A BIT INTO THE FORECAST AREA WITH THE STRONGEST NORTHWESTERLY FLOW ALOFT TO MIGRATE JUST TO THE EAST OF US. AS USUAL FOR THIS TIME OF YEAR ...THERE IS LITTLE HELP FROM THE DIV-Q GRIDS IN LOCATING ANY SYNOPTIC SCALE FORCING THROUGH SATURDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW A SURGE OF COOLER AIR AND UPSLOPE FLOW MOVING IN THURSDAY NIGHT WITH REINFORCEMENT ON FRIDAY. FOR LOW LEVEL MOISTURE...THE THETA-E GRIDS SHOW A THETA-E AXIS MOVE EASTWARD OUT OF THE FORECAST AREA THURSDAY EVENING. A DECENT AXIS IS PROGGED OVER MOST OF THE PLAINS ON FRIDAY...THIS CONTINUES ON SATURDAY. CROSS SECTIONS SHOW FAIRLY GOOD MID AND UPPER LEVEL MOISTURE ON FRIDAY...BUT DRIER ALOFT ON SATURDAY. CROSS SECTIONS SHOW THE BETTER POTENTIAL INSTABILITY ON FRIDAY...BUT STILL OK ON SATURDAY. LAPSE RATES ARE PRETTY STEEP BOTH DAYS. FORECAST SOUNDINGS SHOW CAPES OVER 1000 JOULES/KG BOTH LATE IN DAY FRIDAY AND SATURDAY. ETA QPF GRIDS SHOW THE MOST PRECIPITATION ON FRIDAY AFTERNOON/EVENING ...WITH VERY LITTLE ON SATURDAY. THE AVN IS OPPOSITE AND SHOWS MORE BOTH DAYS...OF COURSE. FOR POPS...WILL GO 0-20% THURSDAY EVENING ...20-30% ON FRIDAY...10-20% ON SATURDAY. TEMPERATURE GRIDS POINT TO 3 TO 6 C COOL DOWN FOR HIGHS ON FRIDAY COMPARED TO THURSDAYS... THEN ABOUT 1-2 C WARMER ON SATURDAY. OVERALL READINGS WILL BE FAIRLY CLOSE TO SEASONAL NORMALS. IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...THE MODELS ARE SHOWING AN UPPER RIDGE AXIS RIGHT OVER THE FORECAST AREA THROUGH THE PERIOD. GRIDS PLENTY OF MONSOON MOISTURE OVER US...SO WILL LEAVE THE CURRENT SCATTERED POPS AS IS. RJK .DEN...NONE.
Hazardous weather outlook, Jul 30, 12:35 PM MDT, 2 hours 23 minutes before
COZ030>051-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR IN AND NEAR THE MOUNTAINS AND FOOTHILLS. NO THUNDERSTORMS ARE EXPECTED ON THE NORTHEAST PLAINS OF COLORADO. OVERALL THE ATMOSPHERE IS DRIER THAN YESTERDAY...SO THE STORMS THAT DEVELOP ARE NOT EXPECTED TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY ACROSS THE FORECAST AREA. FOR THE WEEKEND INTO EARLY NEXT WEEK MORE MONSOON MOISTURE IS EXPECTED OVER THE FORECAST AREA SO THE THE SHOWER AND THUNDERSTORM COVERAGE WILL BE SCATTERED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. FMC/RJK
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.